New Mexico, 2017

Tornado in New Mexico, May 10, 2017

May 10, 2017 · NWS ABQ · 2 events in 1 county or zone

The last vestiges of an upper level storm system wreaking havoc on New Mexico with an extended period of severe weather produced one last supercell thunderstorm along the Raton Ridge. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

The last vestiges of an upper level storm system wreaking havoc on New Mexico with an extended period of severe weather produced one last supercell thunderstorm along the Raton Ridge. An isolated thunderstorm that developed just south of U.S. Highway 87 moved north and produced a funnel cloud then a brief tornado along the Johnson Mesa near NM-72. The tornado moved through rural countryside and produced no damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 10, 10:47 AM MST, 44 minutes earlier.

Area forecast discussion, May 10, 10:47 AM MST, 44 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
1147 AM MDT Wed May 10 2017

.AVIATION...
18Z TAF CYCLE
Near IFR conditions will continue across the west including KGUP
into the afternoon hours as rain and mist fill in the center of a
Pacific Low tracking into western NM today. Convective activity is
expected to start firing up over NE and central TAF locations early
this afternoon, with occasional gusty winds possible from outflow
gusts. Wetting precipitation will shift north this evening with the
best chances for stronger thunderstorms over the NE plains. The
possibility for IFR ceilings and fog are possible Thursday morning,
but given the lack of low cigs observed over AZ this morning, chose
not to include them at KGUP and KFMN for tomorrow morning at this
time. Winds shift NW Thursday as the low exits east of NM.

24

&&

.PREV DISCUSSION...315 AM MDT Wed May 10 2017...
.SYNOPSIS...
The stout low pressure system that crossed the northern Gulf of
California yesterday has now slowly shifted east northeast into
Arizona, and will continue to impact New Mexico weather today as it
sluggishly moves into the state. Increased cloud cover, periodic
showers and thunderstorms, and cooler temperatures will accompany
the low with varying wind directions. The atmosphere will remain
quite unstable in northeastern New Mexico today, leading to some
strong to severe thunderstorms there. Temperatures are then expected
to rebound in most of northern and central New Mexico on Thursday,
with the exception of the far eastern plains where a reinforcing cold
front will inhibit the warm-up. Otherwise, lingering shower and
thunderstorm activity should be confined to the northern mountains of
New Mexico on Thursday, decreasing thereafter. The warming trend
should get temperatures back within a few degrees of seasonal normals
by Friday, and possibly exceeding them by this weekend with mostly
drier conditions taking shape.

&&

.DISCUSSION...
Upper level low has filled in about 12-14 dm over the past 48 hours
with the center of circulation wobbling over southeastern AZ and
poised to invade NM later today. This will keep elevated
precipitation chances in the forecast through tonight with differing
airmasses across the state dictating precipitation coverage and
intensity to varying degrees.

Much of the central to western zones of NM should see scattered to
numerous showers/storms develop through the morning, afternoon and
evening, but fairly low precipitable water values beneath the core of
the low should generally limit the rainfall amounts today. A bit of
a mid level dry slot should also precede the low, mixing drier air
to the surface and scouring out higher dewpoints in south central to
southeastern zones of the forecast area.

Then there is northeastern NM that will be within closer proximity
to the surface low. Forecast models have a wide range of solutions
depicting the location of the surface low by this afternoon due to
the manner in which convection is being handled in the TX/OK
panhandles. This will have dire consequences on surface winds across
east central to northeastern NM, which will ultimately dictate
shear/helicity profiles and the potential for severe storms there, as
plenty of moisture and instability is expected to remain. For now,
confidence is fairly high that at least some isolated strong to
severe cells will materialize in the northeast quadrant of the state.

Into tonight, the low will propagate northeastward into the TX/OK
panhandles. Decent wrap-around dynamics will keep precipitation
chances going over the western zones, but a mid level jet will
eventually round the backside of the low after midnight, nosing drier
and more subsident air into the western and central zones. This will
keep the wrap-around dynamics focused over the northern mountains and
to a lesser extent the adjacent lower elevations of north central to
northeastern NM in the late overnight hours. A few inches of snow are
expected above 10,000 feet, perhaps enough to warrant a winter
weather advisory for the high elevation zones of the Sangres.

On Thursday, a cold front will spill southward on the backside of the
departing low, plunging into eastern NM through the day. Surface wind
direction could orient itself with a northeasterly to easterly
component that would introduce some upslope to the central mountain
chain, in particular the Sangre de Cristos. This could initiate some
shower or thunderstorm development, but coverage should be
considerably less than days prior with activity focused over the
higher terrain of northeastern NM. Temperatures will start warming in
most zones, but will be hampered in the east due to the reinforcing
shot of cooler air arriving with the front.

By Friday a ridge axis aloft will cross the spine of the Rockies and
move into the adjacent high plains. This will spell another 5 to 10
degrees of warming for most locations in NM with low probabilities
for precipitation. Both the GFS and European models continue to spit
out light QPF over the northern mountains, but am not that enthused
about prospects. Have kept isolated showers in the forecast for now.

The ridge axis moves farther east into the plains on Saturday with
southwesterly flow becoming more prevalent over NM. Temperatures will
warm a few more degrees. The GFS continues to advertise high-based
cumulus development, namely over the higher terrain, and this could
develop into some isolated virga or light showers by late Saturday
afternoon.

Southwesterlies still look to prevail into the middle of next week
before another deep upper low sags into the Intermountain West.

52

&&

.FIRE WEATHER...
Wetter shower and thunderstorm activity will favor central and
western areas today as the Pacific low shifts northeastward into
western and central NM. Later storm coverage will shift northward to
areas along and north of the I-40 corridor as the Pacific low
travels towards the NE. Cooler and wetter conditions from warp around
energy will develop high mtn snow showers across the northern and
western mtns today through Thurs.

Overall temperatures will remain below normal with good to excellent
RH recoveries through Thurs. Temperatures will rebound near to above
normal west of the central mtn chain Fri as upper level ridging
builds over the state. Areas east of the central mtn chain will warm
near to above normal by Sat.

Showers and high elevation snow will linger across the northern mtns
Thurs as the upper low exits into northern TX. A back door cold
front will sweep down the eastern plains Wed night into Thurs,
keeping temperatures cool in the east. Gusty gap winds will favor
the middle RGV Thurs night into Fri morning as the back door cold
front pushes through the central mtns. Look for dewpoints to trend
upward from the eastern plains to the Cont-DVD Thurs night into Fri
behind the front as it pushes westward.

Meanwhile, models still show upper level ridging building over the
state Fri ushering in warmer and drier conditons which will prevail
into early next week. The warmer/drier trend will ramp up Sun-Wed as
upper level troughing over the Great Basin ushers drier air into the
state followed by increasing SW winds. Anticipate fire weather
concerns to increase during that period, followed by possible
dryline activity developing across the far eastern plains Wed aftn
into Thurs.

32

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, May 10, 3:49 AM MST, 7 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
449 AM MDT Wed May 10 2017

NMZ501>540-111100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
449 AM MDT Wed May 10 2017

This hazardous weather outlook is for portions of northern and
central New Mexico.

.DAY ONE...Today and Tonight

The atmosphere will remain unstable over northeastern New Mexico
today and this evening as an upper level low pressure system
approaches. Strong to severe thunderstorms will be possible this
afternoon and into the evening in the northeastern quadrant of the
state. Damaging wind gusts, large hail, and heavy downpours will be
the primary threats, although a couple of isolated tornadoes will be
possible.

Tonight, a few to several inches of snow are expected over the
northern mountains of New Mexico, generally above 10,000 feet in
elevation.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time. However...weather can
change very rapidly. Always use the latest forecasts...watches and
warning for planning purposes.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather through the
National Weather Service Albuquerque web site at weather.gov/abq or
by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.

52

In the hours before

Local storm report, May 10, 8:25 AM MST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
925 AM MDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             10 NW PLEASANT HILL     34.60N 103.22W
05/09/2017  M1.25 INCH       CURRY              NM   CO-OP OBSERVER

&&

EVENT NUMBER ABQ1701944

RJOJOLA
Local storm report, May 10, 8:44 AM MST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
944 AM MDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     HAIL             4 W ROSWELL             33.37N 104.60W
05/08/2017  M1.75 INCH       CHAVES             NM   STORM CHASER

0417 PM     TSTM WND GST     SOCORRO                 34.06N 106.90W
05/09/2017  M63 MPH          SOCORRO            NM   PUBLIC

&&

EVENT NUMBER ABQ1701945
EVENT NUMBER ABQ1701946

GUYER
Local storm report, May 10, 8:47 AM MST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
947 AM MDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     HAIL             6 W FORT SUMNER         34.48N 104.35W
05/08/2017  M0.88 INCH       DE BACA            NM   TRAINED SPOTTER

0418 PM     HAIL             7 SSE FORT SUMNER       34.39N 104.19W
05/08/2017  E1.00 INCH       DE BACA            NM   TRAINED SPOTTER

0432 PM     HAIL             4 E FORT SUMNER         34.47N 104.16W
05/08/2017  E1.00 INCH       DE BACA            NM   TRAINED SPOTTER

0435 PM     HAIL             8 SW TAIBAN             34.37N 104.11W
05/08/2017  M1.00 INCH       DE BACA            NM   TRAINED SPOTTER

0444 PM     HAIL             FORT SUMNER             34.48N 104.24W
05/08/2017  E1.50 INCH       DE BACA            NM   TWITTER FEED

0459 PM     HAIL             4 E FORT SUMNER         34.47N 104.16W
05/08/2017  E1.50 INCH       DE BACA            NM   TRAINED SPOTTER

0515 PM     HAIL             7 W HOUSE               34.65N 104.03W
05/08/2017  M1.75 INCH       QUAY               NM   STORM CHASER

0530 PM     HAIL             ROY                     35.94N 104.20W
05/08/2017  E1.75 INCH       HARDING            NM   CO-OP OBSERVER

0530 PM     HAIL             2 ESE ROY               35.94N 104.17W
05/08/2017  E1.25 INCH       HARDING            NM   TRAINED SPOTTER

0542 PM     HAIL             10 ESE MAES             35.63N 104.44W
05/08/2017  E1.00 INCH       SAN MIGUEL         NM   TRAINED SPOTTER

0617 PM     TORNADO          6 NNE ROY               36.03N 104.15W
05/08/2017                   HARDING            NM   STORM CHASER

            MEDIA STORM CHASER REPORTED A BRIEF TOUCHDOWN NORTH OF
            ROY

0803 PM     HAIL             15 ESE PUERTO DE LUNA   34.73N 104.38W
05/08/2017  M1.00 INCH       GUADALUPE          NM   TRAINED SPOTTER

0812 PM     HAIL             4 W ROSWELL             33.37N 104.60W
05/08/2017  M1.00 INCH       CHAVES             NM   TRAINED SPOTTER

            EMERGENCY MANAGER REPORTED NICKEL TO QUARTER SIZE HAIL

0812 PM     HAIL             4 W ROSWELL             33.37N 104.60W
05/08/2017  M1.75 INCH       CHAVES             NM   STORM CHASER

1009 PM     HAIL             7 N NEWKIRK             35.17N 104.26W
05/08/2017  M0.75 INCH       GUADALUPE          NM   TRAINED SPOTTER

1012 PM     HAIL             7 N NEWKIRK             35.17N 104.26W
05/08/2017  M1.00 INCH       GUADALUPE          NM   TRAINED SPOTTER

0630 AM     HAIL             7 W FRUITLAND           36.74N 108.52W
05/09/2017  M1.00 INCH       SAN JUAN           NM   TWITTER FEED

0930 AM     HAIL             6 NE TAJIQUE            34.83N 106.22W
05/09/2017  M0.75 INCH       TORRANCE           NM   TRAINED SPOTTER

0953 AM     HAIL             7 NNE JEMEZ SPRINGS     35.87N 106.64W
05/09/2017  E0.75 INCH       SANDOVAL           NM   TRAINED SPOTTER

1056 AM     HAIL             MORIARTY                35.00N 106.04W
05/09/2017  M1.00 INCH       TORRANCE           NM   LAW ENFORCEMENT

1100 AM     HAIL             4 SSE CEDARVALE         34.32N 105.66W
05/09/2017  M1.00 INCH       TORRANCE           NM   TRAINED SPOTTER

1110 AM     HAIL             2 NE SAN FELIPE PUEBLO  35.45N 106.42W
05/09/2017  M1.00 INCH       SANDOVAL           NM   PUBLIC

1110 AM     HAIL             7 NE TAJIQUE            34.81N 106.19W
05/09/2017  M1.00 INCH       TORRANCE           NM   TRAINED SPOTTER

1125 AM     HAIL             6 NW CORONA             34.31N 105.67W
05/09/2017  M1.00 INCH       TORRANCE           NM   TRAINED SPOTTER

1215 PM     TORNADO          2 W CLINES CORNERS      35.01N 105.70W
05/09/2017                   TORRANCE           NM   TRAINED SPOTTER

            TORNADO TOUCHED DOWN JUST SOUTH OF I-40 AT 1215 PM.
            CROSSED THE INTERSTATE AND LIFTED UP AT 1216 PM MDT.
            TREES UPROOTED.

1215 PM     HAIL             2 W CLINES CORNERS      35.01N 105.70W
05/09/2017  E1.00 INCH       TORRANCE           NM   TRAINED SPOTTER

            1.00 INCH HAIL LASTED FOR 1 MINUTE.

1217 PM     HAIL             3 SW SANTA FE           35.65N 105.99W
05/09/2017  E0.75 INCH       SANTA FE           NM   EMERGENCY MNGR

1255 PM     TORNADO          8 NNE NOGAL             33.66N 105.65W
05/09/2017                   LINCOLN            NM   TRAINED SPOTTER

1256 PM     TORNADO          CLINES CORNERS          35.01N 105.67W
05/09/2017                   TORRANCE           NM   NMDOT

            BRIEF TORNADO REPORTED NW OF CLINES CORNERS DOT

0100 PM     TORNADO          7 NE ANCHO              34.00N 105.64W
05/09/2017                   LINCOLN            NM   STORM CHASER

0110 PM     HAIL             8 W POJOAQUE            35.89N 106.17W
05/09/2017  E1.00 INCH       SANTA FE           NM   TRAINED SPOTTER

            QUARTER SIZE HAIL ALONG CR 502 NEAR EL RANCHO AND WEST
            OF POJOAQUE... COVERING ROADWAY.

0122 PM     HAIL             TURLEY                  36.75N 107.76W
05/09/2017  E1.00 INCH       SAN JUAN           NM   EMERGENCY MNGR

            NICKEL TO QUARTER SIZE HAIL 3 INCHES DEEP.

0130 PM     HAIL             PECOS                   35.58N 105.68W
05/09/2017  E1.00 INCH       SAN MIGUEL         NM   PARK/FOREST SRVC

            1 INCH HAIL LASTED FROM 130 PM TO 138 PM MDT.

0200 PM     HAIL             1 NE ANTON CHICO        35.21N 105.13W
05/09/2017  M1.50 INCH       GUADALUPE          NM   PUBLIC

0230 PM     HAIL             6 SSE SAN AUGUSTIN      35.38N 105.10W
05/09/2017  E1.75 INCH       SAN MIGUEL         NM   TRAINED SPOTTER

0310 PM     HAIL             7 N PINTADA             34.98N 105.05W
05/09/2017  E1.00 INCH       GUADALUPE          NM   BROADCAST MEDIA

            QUARTER SIZED HAIL REPORTED BY KRQE ALONG I-40 NEAR
            EXIT 252

0310 PM     HAIL             VAUGHN                  34.60N 105.20W
05/09/2017  E1.25 INCH       GUADALUPE          NM   STORM CHASER

            BYRON MORTON REPORTED HAIL NEAR EXIT 252 ON I-40.

0408 PM     HAIL             5 NW ALBUQUERQUE        35.17N 106.70W
05/09/2017  M0.88 INCH       BERNALILLO         NM   NWS EMPLOYEE

            TAYLOR RANCH AND GOLF COURSE.

0413 PM     HAIL             1 ESE RIO RANCHO        35.27N 106.64W
05/09/2017  M0.75 INCH       SANDOVAL           NM   TRAINED SPOTTER

0417 PM     TSTM WND GST     SOCORRO                 34.06N 106.90W
05/09/2017  M63 MPH          SOCORRO            NM   PUBLIC

0434 PM     TSTM WND GST     5 E TOLAR               34.44N 103.85W
05/09/2017  E60 MPH          ROOSEVELT          NM   TRAINED SPOTTER

0447 PM     TSTM WND GST     ADELINO                 34.72N 106.73W
05/09/2017  M62 MPH          VALENCIA           NM   PUBLIC

0514 PM     HIGH SUST WINDS  5 S ALBUQUERQUE         35.04N 106.62W
05/09/2017  M50 MPH          BERNALILLO         NM   ASOS

            KABQ ASOS.

0514 PM     TSTM WND GST     5 S ALBUQUERQUE         35.04N 106.62W
05/09/2017  M63 MPH          BERNALILLO         NM   ASOS

            KABQ ASOS.

0525 PM     HAIL             CANNON AFB              34.38N 103.31W
05/09/2017  E1.00 INCH       CURRY              NM   EMERGENCY MNGR

0528 PM     HAIL             CANNON AFB              34.38N 103.31W
05/09/2017  E2.00 INCH       CURRY              NM   EMERGENCY MNGR

0540 PM     HAIL             2 NNW PORTAIR           34.43N 103.32W
05/09/2017  E1.50 INCH       CURRY              NM   TRAINED SPOTTER

0540 PM     HAIL             2 ESE TUCUMCARI         35.15N 103.69W
05/09/2017  M2.00 INCH       QUAY               NM   TRAINED SPOTTER

            JOSEPH RUA. LARGE HAILSTONES NOW FALLING. STARTED OFF
            AS 1.25 INCHES BUT SEVERAL 2 PLUS INCH HAILSTONES BROKE
            MY WINDSHIELD

0554 PM     HAIL             10 N CLOVIS             34.56N 103.20W
05/09/2017  E1.75 INCH       CURRY              NM   EMERGENCY MNGR

            2 WINDOWS BROKEN OUT IN A RESIDENCE AS WELL AS 2
            WINDSHIELDS ON VEHICLES.

0600 PM     TORNADO          11 N CLOVIS             34.57N 103.20W
05/09/2017                   CURRY              NM   TWITTER FEED

            TORNADO START TIME 0555 MDT. CONFIRMED TORNADO 9 MILES
            NE OF RANCHVALE OR 11 MILES N OF CLOVIS MOVING NE AT 30
            MPH.

0600 PM     HAIL             10 NW PLEASANT HILL     34.60N 103.22W
05/09/2017  M1.25 INCH       CURRY              NM   CO-OP OBSERVER

0700 PM     TSTM WND DMG     1 NNW CLAYTON           36.46N 103.18W
05/09/2017                   UNION              NM   FIRE DEPT/RESCUE

            SMALL TREE LIMBS DOWN LESS THAN 2 IN DIAMETER.

0707 PM     TSTM WND GST     1 S SAN JON             35.10N 103.33W
05/09/2017  E70 MPH          QUAY               NM   TRAINED SPOTTER

            VERY GUSTY WINDS OF 60-70 MPH ESTIMATED.

0712 PM     TSTM WND GST     2 ENE CLAYTON           36.46N 103.14W
05/09/2017  M59 MPH          UNION              NM   ASOS

            KCAO ASOS.

0830 PM     HAIL             ROSWELL                 33.37N 104.53W
05/09/2017  E0.88 INCH       CHAVES             NM   TWITTER FEED

            ESTIMATED NICKEL SIZE HAIL IN ROSWELL.

0845 PM     HAIL             3 NW ROSWELL            33.40N 104.57W
05/09/2017  M1.00 INCH       CHAVES             NM   TRAINED SPOTTER

            1 HAIL AT ALAMEDA AND WYOMING IN ROSWELL.

0845 PM     HAIL             1 W ROSWELL             33.37N 104.55W
05/09/2017  E1.75 INCH       CHAVES             NM   TWITTER FEED

            GOLFBALL SIZE HAIL ESTIMATED IN WESTERN ROSWELL.

0845 PM     HAIL             3 NW ROSWELL            33.40N 104.57W
05/09/2017  M1.50 INCH       CHAVES             NM   TRAINED SPOTTER

            PING PONG SIZE HAIL REPORTED AT MATTHEWS AND VIRGINIA
            IN ROSWELL.

0845 PM     HAIL             2 NW ROSWELL            33.39N 104.55W
05/09/2017  M0.88 INCH       CHAVES             NM   PUBLIC

            NICKEL SIZE HAIL REPORTED IN NW ROSWELL.

0845 PM     HAIL             ROSWELL                 33.37N 104.53W
05/09/2017  M1.00 INCH       CHAVES             NM   PUBLIC

            QUARTER SIZE HAIL IN ROSWELL. GROND IS COVERED BY HAIL.

0854 PM     HAIL             2 N ROSWELL             33.41N 104.53W
05/09/2017  M1.25 INCH       CHAVES             NM   COCORAHS

0855 PM     HAIL             3 NW ROSWELL            33.40N 104.57W
05/09/2017  M1.00 INCH       CHAVES             NM   TRAINED SPOTTER

            1 HAIL ON ALAMEDA IN ROSWELL.

0920 PM     HAIL             ROSWELL                 33.37N 104.53W
05/09/2017  E1.25 INCH       CHAVES             NM   TRAINED SPOTTER

            NE ROSWELL

0921 PM     HAIL             ROSWELL                 33.37N 104.53W
05/09/2017  E0.88 INCH       CHAVES             NM   TRAINED SPOTTER

            NICKEL SIZE HAIL ON WEST SIDE OF ROSWELL.

1033 PM     HAIL             1 S PEP                 33.82N 103.33W
05/09/2017  M1.00 INCH       ROOSEVELT          NM   STORM CHASER

            STORM CHASER REPORTS NUMEROUS DRIFTS OF 1 HAIL COVERING
            NM HWY 458

1100 PM     HAIL             3 SW PORTALES           34.15N 103.38W
05/09/2017  M1.00 INCH       ROOSEVELT          NM   COCORAHS

1103 PM     HAIL             3 NW ROSWELL            33.40N 104.57W
05/09/2017  E1.00 INCH       CHAVES             NM   TRAINED SPOTTER

1145 PM     HAIL             2 SW PORTALES           34.16N 103.37W
05/09/2017  M1.00 INCH       ROOSEVELT          NM   TRAINED SPOTTER

1153 PM     HAIL             1 W PORTALES            34.18N 103.36W
05/09/2017  E0.88 INCH       ROOSEVELT          NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ1701878 ABQ1701879 ABQ1701880 ABQ1701882 ABQ1701884
ABQ1701881 ABQ1701887 ABQ1701883 ABQ1701885 ABQ1701886 ABQ1701888
ABQ1701889 ABQ1701890 ABQ1701945 ABQ1701891 ABQ1701892 ABQ1701893
ABQ1701935 ABQ1701894 ABQ1701896 ABQ1701912 ABQ1701895 ABQ1701898
ABQ1701897 ABQ1701900 ABQ1701901 ABQ1701899 ABQ1701906 ABQ1701903
ABQ1701902 ABQ1701943 ABQ1701904 ABQ1701905 ABQ1701921 ABQ1701907
ABQ1701908 ABQ1701934 ABQ1701909 ABQ1701911 ABQ1701946 ABQ1701910
ABQ1701942 ABQ1701918 ABQ1701919 ABQ1701916 ABQ1701915 ABQ1701913
ABQ1701920 ABQ1701917 ABQ1701914 ABQ1701944 ABQ1701924 ABQ1701922
ABQ1701923 ABQ1701925 ABQ1701926 ABQ1701927 ABQ1701928 ABQ1701930
ABQ1701931 ABQ1701939 ABQ1701929 ABQ1701932 ABQ1701933 ABQ1701936
ABQ1701940 ABQ1701937 ABQ1701941 ABQ1701938

GUYER
Special weather statement, May 10, 10:44 AM MST, 47 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1144 AM MDT WED MAY 10 2017

NMZ510-516-517-101830-
San Juan Mountains-Upper Rio Grande Valley-Lower Chama River Valley-
1144 AM MDT WED MAY 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL TAOS AND EAST
CENTRAL RIO ARRIBA COUNTIES UNTIL 1230 PM MDT...

At 1144 AM MDT, Doppler radar was tracking a strong thunderstorm near
Petaca, or 23 miles west of Taos, moving northwest at 25 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Canon Plaza, Vallecitos, Petaca, La Madera and Las Tablas.

If threatening weather approaches your area, take shelter in a
sturdy building.

&&

LAT...LON 3643 10584 3632 10602 3657 10632 3673 10605
TIME...MOT...LOC 1744Z 143DEG 21KT 3644 10599
Special weather statement, May 10, 11:21 AM MST, 10 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1221 PM MDT Wed May 10 2017

NMZ515-527>529-110600-
East Slopes Sangre de Cristo Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-
1221 PM MDT Wed May 10 2017

...LOCALLY HEAVY RAIN AND FLASH FLOODING POSSIBLE ALONG THE EAST
SLOPES OF THE SANGRE DE CRISTO MOUNTAINS AND NORTHEAST HIGHLANDS
THIS AFTERNOON AND EVENING...

Localized heavy rainfall and flash flooding will be possible along
the east slopes of the Sangre de Cristo Mountains, Raton Ridge,
Northeast and Far Northeast Highlands this afternoon and evening.
A strong low pressure system will approach the region from the
southwest this afternoon and pass just to the east during the
evening, steering a rich flow of moisture up the east slopes of
the Sangre de Critos. The atmosphere will be unstable enough for
strong to severe thunderstorms to develop, and some will produce
heavy rainfall at a rate over 1 inch per hour. Training storms
will be possible with storm total rain amounts reaching near 2
inches in spots. This will lead to locally heavy runoff with a
potential for flash flooding, especially where the ground is
saturated from heavy rainfall over the past few days. Creeks with
high flow due to spring snow melt will also be particularly
susceptible to flash flooding.

Keep a watchful eye on arroys and small streams, and stay out of
flooded low water crossings. Please monitor www.weather.gov/abq,
NOAA Weather Radio, or you favorite media outlet for further updates
on this potentially dangerous weather situation.

44
Local storm report, May 10, 11:29 AM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1229 PM MDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     ALBUQUERQUE             35.12N 106.62W
05/09/2017                   BERNALILLO         NM   BROADCAST MEDIA

            TREE DOWN OVER POWER LINES

&&

EVENT NUMBER ABQ1701947

GUYER

The radar

The Pueblo radar (KPUX), 183 km away, was scanning. The volume nearest the first event began at 18:30 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 tornado. Local standard time, as filed.

Funnel Cloud, Colfax

When
May 10, 11:31 AM MST to 11:36 AM MST
Where
Colfax County, 12.59 mi SE of Yankee
Reported by
Emergency Manager
Coordinates
36.818, -104.163

A funnel cloud was spotted just north of U.S. Highway 87 west of Capulin.

Tornado, Colfax

When
May 10, 11:37 AM MST to 11:42 AM MST
Where
Colfax County, 8 mi ESE of Yankee to 7.08 mi E of Yankee
Rating
EF0
Path length
1.66 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
36.920, -104.180

A brief tornado touched down near NM-72 and moved northeast over rural countryside toward the Colorado border.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyThe tornado archive for New Mexico, 2017Warnings in New Mexico, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687466, 687462.